Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Binghamton, NY

May 9, 2009Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2009, 4:04 PM EDT for Oneida County, New York. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 4:04 PM EDT (20:04 UTC)
Expired
May 9, 2009, 4:33 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:06 PM EDTHAIL 1Blossvale, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 092004
SVRBGM
NYC065-092045-
/O.NEW.KBGM.SV.W.0002.090509T2004Z-090509T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
404 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VIENNA...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEE AND ROME BY 410 PM EDT...
  DELTA LAKE BY 415 PM EDT...
  6 MILES NORTH OF FLOYD BY 420 PM EDT...
  STEUBEN AND HOLLAND PATENT BY 425 PM EDT...
  REMSEN...TRENTON...BARNVELD AND TRENTON FALLS BY 430 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4331 7512 4330 7514 4327 7516 4325 7513
      4314 7516 4315 7571 4317 7572 4316 7575
      4317 7576 4316 7582 4332 7584 4347 7510
TIME...MOT...LOC 2004Z 259DEG 52KT 4326 7567

$$


PADAVONA
1 follow-up statement
000 
WWUS51 KBGM 092033
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SAT MAY 9 2009

NYC065-092043-
/O.CAN.KBGM.SV.W.0002.000000T0000Z-090509T2045Z/
ONEIDA NY-
433 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED THE COUNTY. THE STORM PRODUCED 1 
INCH HAIL AND DOWNED TREES IN CENTRAL ONEIDA COUNTY.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR CENTRAL NEW YORK.

LAT...LON 4331 7512 4330 7514 4327 7516 4325 7513
      4314 7516 4315 7571 4317 7572 4316 7575
      4317 7576 4316 7582 4332 7584 4347 7510
TIME...MOT...LOC 2033Z 259DEG 52KT 4334 7510

$$



PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:52 PM EDT, 12 minutes earlier.

Area forecast discussion, May 9, 3:52 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT MOVING THROUGH LATE TODAY, WILL USHER IN STRONG WINDS
AND MUCH COOLER WEATHER STARTING SUNDAY. HIGH PRESSURE WILL BUILD
IN MONDAY AND REMAIN INTO WEDNESDAY WITH DRY WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A COLD FRONT AND BROKEN LINE OF SHOWERS AND THUNDERSTORMS MOVG
THROUGH ATTM. NOT ENOUGH INSTABILITY GIVEN THE 50 PLUS KTS OF
SHEAR. SEVERE THUNDERSTORM WATCH UNTIL 7 PM BUT SHOULD BE ABLE TO
DROP IT EARLY WITH THE FAST EAST SPEED. AFTER THIS PASSES THE
WINDS WILL INCREASE DUE TO DECENT RISE FALL PRESSURE COUPLET AND
PRESSURE GRADIENT INCREASE ON BACK SIDE OF SFC LOW IN THE WRN
ADIRONDACKS. WINDS NOT STRONG ENOUGH TO MEET WIND ADVISORY
CRITERIA...BUT WILL SEE GUSTS INTO THE 30S ACROSS THE HIGHER
TERRAIN AND IN THE FINGER LAKES.

AS THE SFC LOW HEADS DOWN THE SAINT LAWRENCE VALLEY TONIGHT WRAP
AROUND MOISTURE WILL MOVE ACROSS THE GREAT LAKES INTO THE AREA
CREATING SHOWERS. ALSO MUCH COLDER AIR WILL ADVECT IN FROM THE NW
AS 850 TEMPS FALL TO -2C.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
COLD AIR, SHOWERS AND WINDY CONDITIONS REMAIN OVER THE AREA SUNDAY
ESPECIALLY IN CENT NY. SOME IMPROVEMENT LATE SUNDAY NIGHT AS HIGH
PRESSURE STARTS TO BUILD IN AND WINDS SUBSIDE. TEMPS FALL INTO THE
30S SO A FROST ADVISORY MAY BE NEEDED FOR THE TWIN TIERS. IN THE
NE CWA THERE WILL BE MORE WIND AND CLOUDS AND POSSIBLY SHOWERS SO
FROST NOT AS LIKELY.

THE HIGH IS CENTERED OVER THE AREA TUESDAY SO MONDAY NIGHT WILL BE
THE COLDEST THIS WEEK. AGAIN A FROST ADVISORY OR FREEZE WARNING
MAY BE NEEDED. THIS TIME WILL BE LIGHT TO CALM AND SKIES WILL BE
MAINLY CLEAR. BETTER CHANCE FOR FROST FORMATION THAN MONDAY
MORNING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS IN FAIR AGREEMENT THROUGH EXTENDED. MINOR DIFFERENCES
INCLUDE, GFS MORE PROGRESSIVE WITH FROPA LATE WEEK THAN ECMWF,
WENT WITH HPC GUIDANCE WHICH LEANED TOWARD ECMWF.

TUESDAY NIGHT/WEDNESDAY WILL CONTINUE DRY FORECAST WITH SFC HIGH
PRESSURE OFF THE NEW ENGLAND COAST. WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT, INCLUDED CHC POPS AS SFC LOW PRES TRACKS ACROSS
SRN ONTARIO AND DRAGS A COLD FRONT OVER REGION THURSDAY/THURSDAY
NIGHT. REST OF EXTENDED WILL BE DRY AND COOL AS SFC HIGH PRES
BUILDS DOWN FROM EASTERN CANADA.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
STRONG COLD FRONT WILL CROSS TERMINALS MID/LATE AFTERNOON WITH
WIDESPREAD CONVECTION EXPECTED AHEAD AND ALONG BOUNDARY. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.
MOST SIGNIFICANT CONVECTION EXPECTED AT KRME/KSYR/KITH WITH LESSER
CHANCES FOR SIGNIFICANT CONVECTION AT KELM/KBGM/KAVP. AT NYS
TERMINALS INCLUDED STRONG GUSTY WINDS WITH THUNDERSTORMS AND WILL
UPDATE WITH POSSIBLE HAIL/DAMAGING WINDS AS EVENT UNFOLDS. AT KAVP
SIGNIFICANT CONVECTION NOT LIKELY.

AFTER FROPA NORTHWEST UPSLOPE FLOW WILL PRODUCE WIDESPREAD MVFR
CIGS OVERNIGHT WITH LIGHT SHOWERS AT KRME/KSYR/KITH. SUNDAY MORNING
CIGS SHOULD LIFT TO AROUND 4K FT BY MID MORNING.

SOUTHWEST WINDS AT 15 KNOTS GUSTING TO 25 KNOTS THEN BECOMING
WESTERLY BEHIND FRONT AT 15-25 KNOTS WITH GUST TO 30 KNOTS.
STRONG NORTHWEST WINDS WILL CONTINUE ON SUNDAY.

OUTLOOK...

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...VFR...EXCEPT POSSIBLE
VALLEY FOG EARLY MORNING ESPECIALLY KELM.
THURSDAY...POSSIBLE RESTRICTIONS WITH SHOWERS/THUNDERSTORMS.

&&

.FIRE WEATHER...
NO FIRE WEATHER PROBLEMS ARE ANTICIPATED THROUGH MONDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...RRM
AVIATION...RRM
FIRE WEATHER...
Hazardous weather outlook, May 9, 3:13 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT SAT MAY 9 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-101915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
313 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH.

TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35
MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE
NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND
WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST
ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES
FALLING INTO THE MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-101915-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
313 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A
STRONG COLD FRONT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
HAIL AND GUSTY WINDS THE MOST LIKELY THREATS.

TONIGHT...WINDS BETWEEN 15 AND 25 MPH ARE LIKELY WITH GUSTS TO 35
MPH POSSIBLE. IF THE WINDS ARE STRONGER...A WIND ADVISORY MAY BE
NEEDED...WITH THE MOST LIKELY AREA BEING THE FINGER LAKES AND
WESTERN MOHAWK VALLEY ALONG WITH ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND GUSTS TO 30 MPH ARE LIKELY TO CONTINUE SUNDAY. A FROST
ADVISORY MAY BE NEEDED SUNDAY AND MONDAY NIGHTS FOR TEMPERATURES
FALLING INTO THE MIDDLE 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 2:57 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SAT MAY 9 2009

NYZ009-018-036-037-091945-
MADISON NY-ONEIDA NY-ONONDAGA NY-
257 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM WILL AFFECT ONONDAGA...MADISON AND ONEIDA
COUNTIES...

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR WESTVALE...AND MOVING EAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MINOA AND LYNDON AT 305 PM EDT...
  BRIDGEPORT AND KIRKVILLE AT 310 PM EDT...
  LAKEPORT AND SULLIVAN AT 315 PM EDT...
  SOUTH BAY AND UNION CORNERS AT 320 PM EDT...
  VERONA BEACH AND SYLVAN BEACH AT 325 PM EDT...
  NEW LONDON AND VERONA MILLS AT 330 PM EDT...
  ROME AND WESTMORELAND AT 335 PM EDT...
  GRIFFISS AFB AND DELTA LAKE AT 340 PM EDT...

PADAVONA
Special weather statement, May 9, 3:26 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT SAT MAY 9 2009

NYZ009-036-037-092030-
MADISON NY-ONEIDA NY-
326 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA AND NORTHWESTERN
MADISON COUNTIES...

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SYLVAN BEACH...
  AND MOVING EAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROME AND DELTA LAKE AT 335 PM EDT...
  GRIFFISS AFB AND FLOYD AT 340 PM EDT...
  HOLLAND PATENT AND STITTVILLE AT 345 PM EDT...
  BARNEVELD AND TRENTON AT 350 PM EDT...
  TRENTON FALLS AND PROSPECT AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA
Local storm report, May 9, 3:30 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             SHERBURNE               42.68N 75.50W
05/09/2009  M0.75 INCH       CHENANGO           NY   LAW ENFORCEMENT

&&

EMG
Special weather statement, May 9, 3:32 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT SAT MAY 9 2009

NYZ017-018-036-092000-
CAYUGA NY-MADISON NY-ONONDAGA NY-
332 PM EDT SAT MAY 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CAYUGA...EXTREME
NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES...

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JORDAN...AND
  MOVING EAST AT 65 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AMBOY AND LAKELAND AT 340 PM EDT...
  MATTYDALE AND LYNCOURT AT 345 PM EDT...
  NORTH SYRACUSE AND EAST SYRACUSE AT 350 PM EDT...
  BRIDGEPORT AND KIRKVILLE AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:13 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego47 min
May 9, 5:14 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware46 min
May 9, 7:05 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego40 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.